Alert archive / New Hampshire / Flash Flood Warnings in 2008

Flash Flood Warning 6, NWS Gray, ME

August 7, 2008Belknap County, Grafton County, New Hampshire

NWS Gray, ME issued this flash flood warning at Aug 7, 2008, 6:11 PM EDT for Belknap County, Grafton County, New Hampshire. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 7, 2008, 6:11 PM EDT (22:11 UTC)
Expired
Aug 7, 2008, 9:00 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Storm-based polygon
Flood severity
None

Counties Belknap County, NH, Grafton County, NH

The radar

The Portland,ME radar (KGYX), 111 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 10.2 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2008-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2008-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:29 PM EDT, 2 hours 42 minutes earlier.

Area forecast discussion, Aug 7, 3:29 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
329 PM EDT THU AUG 7 2008

.SYNOPSIS...
LOW PRESSURE OVER SOUTHERN QUEBEC AND NORTHERN NEW YORK THIS
AFTERNOON WILL REMAIN NEARLY STATIONARY TONIGHT. THE LOW WILL MOVE
EAST ACROSS NORTHERN NEW ENGLAND FRIDAY...THEN LIFT NORTHEAST INTO
CANADA SATURDAY AND SUNDAY WHILE ANOTHER LOW DEVELOPS OVER
SOUTHERN QUEBEC. THE SECOND LOW PRESSURE AREA WILL MOVE EAST
ACROSS NORTHERN NEW ENGLAND MONDAY AND TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THE MAIN FORECAST PROBLEM TONIGHT ONCE AGAIN IS THE POTENTIAL FOR
HEAVY RAIN AND FLOODING ACROSS NORTHERN NEW HAMPSHIRE AND OXFORD
COUNTY MAINE. SEE THE HYDROLOGY DISCUSSION BELOW FOR MORE
INFORMATION ON THE FLOOD POTENTIAL.

SCATTERED SHOWERS AND THUNDERSTORMS MAINLY OVER NEW HAMPSHIRE AND
THE WESTERN MAINE MOUNTAINS THIS EVENING COULD PRODUCE LOCALLY
HEAVY RAIN...GUSTY WINDS AND SMALL HAIL. SHOWERS WILL BECOME MORE
WIDESPREAD AFTER MIDNIGHT.

MOS TEMPERATURE GUIDANCE ONCE AGAIN LOOKED A FEW
DEGREES TOO COOL SO RAISED GUIDANCE TEMPERATURES A COUPLE OF
DEGREES FOR THE OVERNIGHT LOW TEMPERATURES TONIGHT.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
THE FLOOD POTENTIAL CONTINUES FOR NORTHERN NEW HAMPSHIRE AND
OXFORD COUNTY MAINE FRIDAY AS ONE TO TWO INCHES OF RAINFALL ARE
EXPECTED ACROSS THE AREA. COOL DAMP WEATHER CONTINUES FOR ANOTHER
DAY. USED A BLEND OF THE MAV/MET MOS GUIDANCE FOR THE HIGH
TEMPERATURE FORECAST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
THE ACTIVE WX PATTERN CONTINUES FOR THE NE THRU THE LONG TERM. AN
UPR LVL CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY
PROVIDING UNSTABLE AND UNSETTLED WX. AN UPR LVL RIDGE BUILDS IN
BRIEFLY BEHIND THE DEPARTING CUTOFF LOW MONDAY NGT AND TUESDAY
ONLY TO BE REPLACED BY ANOTHER UPR LVL CUTOFF LOW. THIS SYSTEM
WILL BRING MORE UNSETTLED WX WEDNESDAY INTO THURSDAY.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...CONDITIONS ARE VARIABLE THIS AFTERNOON...WITH MOST
WESTERN MAINE LOCATIONS IN IFR CEILINGS WHILE CENTRAL/SOUTHEAST
NEW HAMPSHIRE HAD VFR TO MVFR CONDITIONS. SCATTERED THUNDERSTORMS
COULD AFFECT THE LEBANON...CONCORD AND POSSIBLY THE PORTSMOUTH
TERMINALS THIS AFTERNOON AND EVENING. AFTER THAT...IFR CEILINGS
AND VISIBILITIES ARE EXPECTED TO DEVELOP OVERNIGHT AS SHOWERS
BECOME MORE WIDESPREAD.

IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...AN UPR LVL
CUTOFF LOW MOVES SLOWLY THRU THE NE FRIDAY NGT THRU MONDAY
PROVIDING UNSTABLE AND UNSETTLED WX WITH A CHC OF SHRA AND TSRA
WITH PSBL MVFR OR IFR CONDITIONS.

&&

.MARINE...
IN THE NEAR TERM...WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH FRIDAY.

IN THE LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...A WEAK PRES
PATTERN WILL CONT AS AN UPR LVL CUTOFF LOW MOVES SLOWLY E ACROSS
THE REGION FOLLOWED BY AN UPR LVL RIDGE (AND SFC RIDGE OF HIGH
PRES) MONDAY NGT AND TUESDAY. THIS WILL KEEP WINDS AND SEAS BLO
SCA LVLS THRU THE LONG TERM.

&&

.HYDROLOGY...
HAVE EXTENDED THE FLOOD WATCH FOR NORTHERN NEW HAMPSHIRE AND
OXFORD COUNTY MAINE THROUGH FRIDAY. SCATTERED THUNDERSTORMS WITH
HEAVY RAIN COULD CAUSE LOCALIZED FLOODING THIS EVENING...THEN
STEADIER AND MORE WIDESPREAD SHOWERS ARE EXPECTED TO DEVELOP
LATER TONIGHT AND CONTINUE FRIDAY. RAINFALL AMOUNTS OF 1 TO 2
INCHES ARE EXPECTED THROUGH FRIDAY AND THIS COULD RESULT IN
ADDITIONAL FLOODING.

&&

.CLIMATOLOGY...
THE MONTHLY SUMMARIES FOR JULY WERE UPDATED THIS MORNING TO
INCLUDE THE NARRATIVE DISCUSSIONS FOR PORTLAND AND CONCORD. ALL
THREE SUMMARIES ARE ALSO AVAILABLE ON OUR WEB SITE. THE THREE
CLIMATE SUMMARIES INCLUDE PORTLAND MAINE /AWIPS IDENTIFIER
PWMCLMPWM/... CONCORD NEW HAMPSHIRE /AWIPS IDENTIFIER PWMCLMCON/
AND GRAY MAINE /AWIPS IDENTIFIER PWMCLMGYX/.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR MEZ007-012.
NH...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NHZ001>005.
MARINE...NONE.

&&
Hazardous weather outlook, Aug 7, 3:43 PM EDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
343 PM EDT THU AUG 7 2008

MEZ007-012-NHZ001>005-081945-
NORTHERN OXFORD-SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-
343 PM EDT THU AUG 7 2008

...FLOOD WATCH IN EFFECT THROUGH FRIDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ANY REPORTS OF HIGH WATER OR FLOODING
TO THE NATIONAL WEATHER SERVICE AS SOON AS IT IS SAFE TO DO SO.

MEZ008-009-013-014-018>028-NHZ006>010-013-014-081945-
NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN FRANKLIN-
SOUTHERN SOMERSET-INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-
KENNEBEC-INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-
LINCOLN-KNOX-COASTAL WALDO-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-
BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
343 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE...NORTHERN NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-081945-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
343 PM EDT THU AUG 7 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 7, 5:05 PM EDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
505 PM EDT THU AUG 7 2008

NHZ006-009-072200-
BELKNAP-SOUTHERN CARROLL-
505 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY AND CARROLL COUNTY
THROUGH 600 PM EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF MEREDITH...MOVING EAST
AT 31 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
MEREDITH...CENTER HARBOR...MELVIN VILLAGE...MIRROR LAKE...
TUFTONBORO...BRIDGEWATER AND WOLFEBORO THROUGH 600 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR
LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH
OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE
Local storm report, Aug 7, 5:26 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
526 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             WARREN                  43.92N 71.89W
08/07/2008  E0.50 INCH       GRAFTON            NH   PUBLIC

            PEA TO MARBLE SIZE HAIL AT SCENIC VIEW CAMPGROUND.

&&

SJC
Special weather statement, Aug 7, 5:45 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
545 PM EDT THU AUG 7 2008

NHZ010-013-014-072245-
COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-STRAFFORD-
545 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT STRAFFORD COUNTY AND ROCKINGHAM
COUNTY THROUGH 645 PM EDT...

AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHWEST OF
SANDOWN...OR ABOUT 5 MILES NORTHEAST OF DERRY...MOVING EAST AT 27
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND HAMPSTEAD...CHESTER...SANDOWN...EAST HAMPSTEAD...RAYMOND...
DANVILLE...FREMONT...KINGSTON STATE PARK...KINGSTON AND BRENTWOOD
THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR
LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH
OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE
Special weather statement, Aug 7, 5:48 PM EDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
548 PM EDT THU AUG 7 2008

NHZ003>006-009-072245-
BELKNAP-NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN
GRAFTON-
548 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...GRAFTON COUNTY
AND CARROLL COUNTY THROUGH 645 PM EDT...

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
4 MILES SOUTHWEST OF WATERVILLE VALLEY TO 3 MILES EAST OF RUMNEY TO 2
MILES NORTH OF CANAAN...OR ALONG A LINE EXTENDING FROM 12 MILES
SOUTHEAST OF LINCOLN TO 4 MILES NORTHWEST OF PLYMOUTH TO 12 MILES
EAST OF LEBANON...MOVING EAST AT 12 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND THORNTON...RUMNEY...
DORCHESTER...CANAAN...WATERVILLE VALLEY...ORANGE...CARDIGAN MOUNTAIN
STATE PARK...GROTON...PLYMOUTH AND HEBRON THROUGH 645 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR
LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH
OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE
Local storm report, Aug 7, 6:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
600 PM EDT THU AUG 07 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     WARREN                  43.92N 71.89W
08/07/2008                   GRAFTON            NH   PUBLIC

            8 TREES DOWN AT SCENIC VIEW CAMPGROUND.

0510 PM     HAIL             NEW HAMPTON             43.61N 71.65W
08/07/2008  E0.88 INCH       BELKNAP            NH   PUBLIC

&&

SJC
Special weather statement, Aug 7, 6:11 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
611 PM EDT THU AUG 7 2008

NHZ001-072315-
NORTHERN COOS-
611 PM EDT THU AUG 7 2008

...STRONG THUNDERSTORMS WILL IMPACT COOS COUNTY THROUGH 715 PM EDT...

AT 611 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 2 MILES WEST OF PITTSBURG...
OR ABOUT 6 MILES NORTHEAST OF CANAAN...MOVING EAST AT 12 MPH. THIS
CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
STEWARTSTOWN...PITTSBURG...CLARKSVILLE AND LAKE FRANCIS STATE PARK
THROUGH 715 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE
EXPECTED.

DUE TO THE SLOW MOVEMENT OF THIS CLUSTER OF STORMS SOME MINOR
LOCALIZED FLOODING IN SOME LOW LYING AREAS MAY OCCUR ALONG THE PATH
OF THESE STORMS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY.

MARINE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 1:45 AM EDTAreal Flood AdvisoryGYXOxford3 hr
Aug 6, 9:48 PM EDTAreal Flood AdvisoryGYXCoos4 hr
Aug 7, 3:41 PM EDTSevere Thunderstorm WarningGYXGrafton64 min
Aug 7, 4:49 PM EDTSevere Thunderstorm WarningGYXGrafton56 min
Aug 7, 5:06 PM EDTAreal Flood WarningGYXGrafton3 hr
Aug 7, 5:48 PM EDTAreal Flood WarningGYXBelknap, Carroll3 hr
Aug 7, 6:18 PM EDTSevere Thunderstorm WarningGYXBelknap, Carroll57 min
Aug 7, 7:26 PM EDTFlash Flood WarningGYXBelknap, Merrimack3 hr

Nearby

Flash Flood Warnings in New Hampshire, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.